Kentucky, 2021

Flash Flood and Damaging Wind in Kentucky, August 30, 2021

August 30, 2021 · NWS LMK · 2 events in 2 counties and zones

As the remnants of Hurricane Ida moved northeast through the Lower Ohio Valley, its moisture interacted with a near stationary cold front over southern Indiana. This produced a favorable environment for heavy rainfall which resulted in isolated flash flooding across southern Indiana and a single report in Shelby County, Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

As the remnants of Hurricane Ida moved northeast through the Lower Ohio Valley, its moisture interacted with a near stationary cold front over southern Indiana. This produced a favorable environment for heavy rainfall which resulted in isolated flash flooding across southern Indiana and a single report in Shelby County, Kentucky. A report of severe wind damage was also received from Scott County, Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 30, 6:23 AM EST, 5 hours 37 minutes earlier.

Area forecast discussion, Aug 30, 6:23 AM EST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
723 AM EDT Mon Aug 30 2021

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 340 AM EDT Mon Aug 30 2021

All is quiet across the region early this morning, but expect the
weather to become increasingly unsettled as we move through the
short term period. A few rogue showers and storms have been observed
across southern IN so far overnight along with some faint returns
starting to pop up across northern TN/southern KY, but expect dry
conditions to hold for most locations through the remainder of the
night. To our north, an area of convection that fired up along/ahead
of the surface cold front has been gradually sinking southward
across central IN and OH and as its outflow boundaries push towards
the area, may see some renewed convection fire up along those later
today.

The main focus for today will remain on the approaching frontal
boundary and how the tropical moisture associated with Ida interacts
with that boundary. As was mentioned in the evening update,
potential remains for a predecessor rain event to develop over parts
of the area, most likely along and north of I-64 which matches up
well with the WPC Day 1 Slight Risk for excessive rainfall. The
setup for today favors deep moisture pooling along and ahead of the
cold front which is progged to stall out near the I-70 corridor
later today, orienting nearly parallel to the upper level flow.
PWATs will be in the 90th percentile with values generally between
1.9 - 2.2 inches and dewpoints in the lower to mid 70s. As
instability increases into the 1500 - 2000 J/kg range this
afternoon, expect showers and storms to fire up along remnant
outflow boundaries and push southward into the area and likely
continue into tonight, weakening with time. Overall model and
ensemble guidance indicates QPF values ranging from 1.5 to 3 inches
with locally higher amounts possible in areas that see repeated
development or training cells. On that note though, 3- and 6-hour
FFGs tend to range from 3 to 4 inches with a few scattered areas
more in the 2.5 inch range from recent rainfall. Taking into
consideration the fact that our soil should be able to handle
several inches of rain along with the fact that there is low
confidence on where a PRE might form given the difficulty in
forecasting them, will hold off on issuing a Flash Flood Watch for
today.

Moving into the Monday night to Tuesday morning timeframe, expect
bands of precipitation to begin pushing into southern KY and lifting
northward across the area in association with the remnants of Ida.
Overnight lows will be a degree or two cooler as compared to recent
nights, dropping into the upper 60s to lower 70s.

.Long Term...(Tuesday through Sunday)
Issued at 323 AM EDT Mon Aug 30 2021

...Heavy Rainfall and Localized Flash Flooding Possible Tuesday
and Tuesday Night...

Still on track for a significant amount of rainfall Tuesday and
Tuesday night as the remnant circulation of Ida gets picked up in
the westerlies and interacts with the front hung up somewhere just
this side of the I-70 corridor. Still expect at least a hint of a
deformation zone during this post-tropical transition, and this will
result in some banding with localized 2" QPF in a matter of 6 hrs.

Still difficult to pin down exactly when and where this banding will
take place, so there is still some bust potential regarding the
northern and western extent of the heavy rain threat. The storm
total QPF is maximized south and east of a line from Bowling Green
to Richmond, but the deformation and banding could produce the short-
lived but impressive rates between the WK Parkway and the Ohio
River. Given that uncertainty, and after discussion with JKL, ILN,
and PAH, will run a Flash Flood Watch for almost all of our Kentucky
counties from 12Z Tuesday til 12Z Wednesday. Confidence is moderate
to high that we'll have heavy rain and at least localized flooding
somewhere in central Kentucky, but lower confidence in the
placement, hence a fairly broad Flash Flood Watch largely under a
WPC Slight Risk.

It's also worth noting that this appears to be more of a short-fuse
flash flooding threat, and not so much a river flood threat. Storm
total QPF is now a fairly broad 2-4 inches, which over 24+ hours
most of our mainstem rivers can handle given the near or below
normal rainfall over the last few weeks, but still green and healthy
vegetation.

Will carry chance POPs for lingering showers into Wednesday east of
I-65, as weak trofiness could hang back behind the departing remnant
low. Other than that, look for an on-time arrival of meteorological
fall as NW flow aloft and sfc high pressure over the Great Lakes
will bring quiet weather and comfortable temps/humidity later
Wednesday through Sunday.

&&

.Aviation...(12Z TAF Issuance)
Issued at 720 AM EDT Mon Aug 30 2021

Current radar imagery shows scattered showers and storms moving
across central Indiana and Ohio that are gradually sinking southward
towards the area. Expect precip to begin working its way into the
area over the next few hours, mainly impacting the northern TAF
sites (HNB/SDF/LEX). Convective activity should then continue to
increase into the afternoon and evening hours. Within stronger
storms, expect torrential rainfall and gusty winds to be possible
along with brief reductions in CIGs and VIS. We may get a dry period
then before rain bands associated with the remnants of Ida begin to
work their way across southern KY and spread northward Monday night
into Tuesday morning. As this occurs, CIGs are progged to begin
dropping into low-end MVFR range just beyond the end of the period.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...Flash Flood Watch from Tuesday morning through Wednesday morning
     for KYZ024>031-033>043-045>049-053>057-061>067-070>078-081-
     082.

&&

Short Term...JML
Long Term...RAS
Aviation...JML
Hazardous weather outlook, Aug 30, 3:01 AM EST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
401 AM EDT Mon Aug 30 2021

KYZ024>031-033>043-045>049-053>057-061>067-070>078-081-082-310815-
Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Jefferson-Oldham-
Henry-Shelby-Franklin-Scott-Harrison-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-
Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-
Adair-Russell-Cumberland-Clinton-
Including the cities of Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange,
New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
401 AM EDT Mon Aug 30 2021 /301 AM CDT Mon Aug 30 2021/

...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING...

This hazardous weather outlook is for portions of Central Kentucky.

.DAY ONE...Today and Tonight.

Isolated thunderstorms will be possible across the outlook area.
Locally heavy rainfall and frequent lightning will be the main
weather hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread rainfall Tuesday and Tuesday night will be locally heavy
at times. Excessive runoff will lead to flash flooding where the most
intense rain occurs.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, flooding, and
gusty winds.

INZ076>079-083-084-089>092-KYZ023-032-310815-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Trimble-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Bedford, and Milton
401 AM EDT Mon Aug 30 2021 /301 AM CDT Mon Aug 30 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will be possible today and tonight with the
main threats being heavy rainfall causing localized flooding issues
along with frequent lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are possible on Tuesday. The strongest
storms will be capable of producing heavy rainfall and localized
minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, flooding, and
gusty winds.

JML/RAS

In the hours before

Special weather statement, Aug 30, 11:29 AM EST, 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
1229 PM EDT Mon Aug 30 2021

INZ090>092-KYZ030-031-033>040-042-301715-
Floyd IN-Clark IN-Harrison IN-Jefferson KY-Oldham KY-Shelby KY-
Henry KY-Scott KY-Woodford KY-Franklin KY-Spencer KY-Anderson KY-
Bourbon KY-Harrison KY-
1229 PM EDT Mon Aug 30 2021

...Line of storms with torrential downpours from north of
Louisville to north of Lexington sinking southward...

At 1227 PM EDT, Doppler radar was tracking strong thunderstorms from
7 miles southwest of Cynthiana to near Shelbyville to near New
Albany to near Carefree Town. Movement was east at 10 mph.

HAZARD...Torrential downpours significantly reducing visibility.
         Localized minor flooding. Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Water may quickly collect in areas with poor drainage.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Louisville, Georgetown, Frankfort, Jeffersonville, New Albany,
Jeffersontown, St. Matthews, Shively, Shelbyville, and Lyndon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3818 8435 3821 8440 3803 8522 3803 8550
      3809 8547 3812 8543 3802 8591 3802 8621
      3818 8633 3830 8625 3847 8578 3848 8496
      3843 8496 3842 8488 3838 8489 3834 8479
      3848 8457 3848 8443 3820 8421
TIME...MOT...LOC 1627Z 276DEG 10KT 3833 8442 3820 8530 3826 8586 3819
8643

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

13
Special weather statement, Aug 30, 11:41 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Louisville KY
1241 PM EDT Mon Aug 30 2021

KYZ036-037-042-301715-
Bourbon KY-Scott KY-Harrison KY-
1241 PM EDT Mon Aug 30 2021

...A strong thunderstorm will impact portions of east central Scott,
west central Bourbon and southwestern Harrison Counties through 115
PM EDT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cynthiana, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Connersville, Rogers Gap, Oxford, Leesburg, and Jacksonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3826 8459 3840 8450 3842 8431 3821 8434
TIME...MOT...LOC 1639Z 276DEG 9KT 3835 8447

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

13

The radar

The Jackson,KY radar (KJKL), 126 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 30, 12:00 PM EST
Where
Scott County, 2.71 mi E of Boydtown
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
38.280, -84.450

A house received roof damage that included a hole from a brick that fell from the chimney. |There were also trees down in the immediate area and minor damage to a barn door. The cost of damage is unknown.

Flash Flood, Shelby

When
August 30, 1:06 PM EST to 3:06 PM EST
Where
Shelby County, 0.53 mi S of Snow Hill to 0.52 mi S of Snow Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.212, -85.220

The intersection of 8th and Washington was closed due to high water.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981070, 981069.